Texas, 2009

Hail and Damaging Winds in Texas, July 17, 2009

July 17, 2009 · NWS AMA · 15 events in 6 counties and zones

Severe thunderstorms developed during the late afternoon across much of the western sections of the Texas Panhandle producing large hail and damaging winds. Other severe thunderstorms developed across the eastern Texas Panhandle during the early evening hours producing large hail which broke the windows of a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the late afternoon across much of the western sections of the Texas Panhandle producing large hail and damaging winds. Other severe thunderstorms developed across the eastern Texas Panhandle during the early evening hours producing large hail which broke the windows of a home. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT FRI JUL 17 2009

.DISCUSSION...
THE MCS THAT TRAVERSED KS THIS MORNING HAS DISSIPATED...WITH
ADDITIONAL CONVECTION DEVELOPING UPSTREAM AHEAD OF MID LEVEL
SHORTWAVE TROF. ANOTHER AREA OF CONVECTION HAS ALREADY DEVELOPED
OVER NORTHEAST NM EARLY THIS AFTERNOON. LOW LEVEL MOISTURE HAS HELD
UP SO FAR TODAY AS EAST TO SOUTHEAST WINDS CONTINUE ACROSS THE AREA
ON THE SOUTHWEST PERIPHERY OF THE SURFACE RIDGE AXIS NOSING INTO THE
SOUTHERN PLAINS IN THE WAKE OF THE OVERNIGHT FROPA. RUC MESOANALYSIS
CURRENTLY DEPICTS SBCAPE VALUES OF 1500-2500 J/KG ACROSS MUCH OF THE
AREA WITH CIN SLOWLY DECREASING WITH DIURNAL HEATING. DEEP LAYER
SHEAR VALUES OF 40-50 KTS ARE ANTICIPATED TO PERSIST THROUGH THIS
EVENING...WHICH SHOULD BE SUPPORTIVE OF ORGANIZED SEVERE WX. A FEW
DISCRETE CELLS ARE POSSIBLE EARLY ON BEFORE THE CONVECTION CONGEALS
INTO AN MCS AND MOVES ACROSS MOST IF NOT ALL OF THE CWA. THE COOLER
SURFACE TEMPS MAY LEND TO SOME STORMS BECOMING ELEVATED...ESPECIALLY
AS THEY MOVE INTO THE COOLER AIR OVER THE EAST. A WATCH IS
ANTICIPATED WITHIN THE NEXT HOUR. HIGH POPS WERE CARRIED FOR THE
EVENING HOURS WITH SEVERE WORDING INCLUDED.

THE FRONT WILL REMAIN IN THE AREA FOR SATURDAY AND SHOWERS AND
THUNDERSTORMS ARE EXPECTED ONCE AGAIN DESPITE A GOOD AMOUNT OF CLOUD
COVER AND SLIGHTLY BELOW NORMAL TEMPS. THERE IS SOME MID LEVEL
ISENTROPIC ASCENT AND H7-H5 Q VECTOR CONVERGENCE TO ENHANCE THE
LIFT ASSOCIATED WITH THE LOW LEVEL BAROCLINIC ZONE. CONFIDENCE IS
LOW AS TO WHERE THE BEST FORCING WILL BE LOCATED AS THIS WILL LIKELY
BE VERY DEPENDENT ON THE POSITION OF THE VARIOUS OUTFLOW BOUNDARIES
AND THE FRONT ITSELF. HOWEVER...THE POTENTIAL FOR SEVERE WX WILL
CONTINUE GIVEN INSTABILITY/SHEAR PROGS. GFS MOS TEMPS LOOKED A BIT
ON THE COOL SIDE SO I RAISED THESE VALUES BY 4-6 DEGREES ON AVERAGE.
ADDITIONAL SHOWER AND THUNDERSTORMS ARE ANTICIPATED FOR SATURDAY
NIGHT TAPERING OFF FROM NORTH TO SOUTH BEFORE 12Z.

DRY CONDITIONS ARE EXPECTED FOR SUNDAY WITH NORTHWEST FLOW
THUNDERSTORMS MOVING INTO THE PANHANDLES DURING THE EVENING HOURS.
TEMPERATURES SUNDAY AFTERNOON ARE FORECAST TO RETURN TO NEAR
SEASONAL NORMS. SLIGHTLY WARMER CONDITIONS ARE EXPECTED ON MONDAY.
MOST AREAS WILL REMAIN DRY DURING THE DAYTIME HOURS...ALTHOUGH
LOCATIONS IN THE EXTREME NORTHWEST MAY SEE SOME LATE AFTERNOON
THUNDERSTORMS ALONG THE TROF AXIS. AGAIN...NORTHWEST FLOW WILL ALLOW
THUNDERSTORMS TO MOVE INTO THE PANHANDLES DURING THE EVENING HOURS.
A WEAK COLD FRONT IS FORECAST TO MOVE INTO THE PANHANDLES FOR
TUESDAY BUT NO POPS HAVE BEEN INCLUDED FOR NOW. THE EVENING POPS
ASSOCIATED WITH THE NORTHWEST FLOW CONTINUE TUESDAY AND WEDNESDAY.

JOHNSON

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE MINIMAL DURING THE NEXT 7 DAYS DUE TO
SEASONAL TEMPS...ABOVE NORMAL RELATIVE HUMIDITIES AND WET FUELS. THE
ONLY CONCERN WILL BE THE THREAT OF LIGHTNING INDUCED FIRES.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  86  63  90  65 /  50  40  30   5  20
BEAVER OK                  63  87  62  92  66 /  40  30  20   5  20
BOISE CITY OK              62  86  61  90  64 /  30  40  30  10  30
BORGER TX                  67  89  66  92  69 /  40  40  30   5  20
BOYS RANCH TX              64  88  64  93  66 /  40  40  30   5  20
CANYON TX                  62  87  64  91  65 /  50  40  30   5  20
CLARENDON TX               65  88  65  90  65 /  50  30  30   5  20
DALHART TX                 62  85  60  92  63 /  40  40  30  10  30
GUYMON OK                  64  88  63  94  65 /  40  30  20   5  20
HEREFORD TX                61  86  63  91  64 /  50  30  30   5  20
LIPSCOMB TX                62  86  62  90  64 /  50  30  20   5  20
PAMPA TX                   64  89  65  89  64 /  50  30  30   5  20
SHAMROCK TX                66  89  66  91  66 /  50  30  30   5  20
WELLINGTON TX              67  90  68  92  67 /  50  30  30   5  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jul 17, 2:00 PM CST, 1 hour 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT FRI JUL 17 2009

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES UNTIL 10 PM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A
MINOR UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE REGION FROM
THE NORTHWEST. SOME OF THE STORMS THAT FORM WILL LIKELY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES ON SATURDAY...THEN AGAIN ON SUNDAY
NIGHT...MONDAY NIGHT...TUESDAY NIGHT...AND WEDNESDAY NIGHT. SOME OF
THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE
...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

ANDRADE

In the hours before

Special weather statement, Jul 17, 1:45 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT FRI JUL 17 2009

TXZ001-006-172030-
DALLAM TX-HARTLEY TX-
245 PM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR NORTHERN HARTLEY AND
WESTERN DALLAM COUNTIES.

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEXLINE...MOVING SOUTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 17, 2:45 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT FRI JUL 17 2009

OKZ001-002-TXZ001-002-172130-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
345 PM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SHERMAN...EASTERN
DALLAM...EXTREME SOUTHWESTERN TEXAS AND SOUTHEASTERN CIMARRON
COUNTIES.

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF STRATFORD...MOVING SOUTHEAST AT
30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 17, 3:33 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT FRI JUL 17 2009

TXZ011-012-016-172200-
OLDHAM TX-POTTER TX-DEAF SMITH TX-
433 PM CDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DEAF SMITH...POTTER
AND OLDHAM COUNTIES.

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF VEGA...MOVING SOUTHEAST AT
15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 136 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
July 17, 3:34 PM CST to 3:35 PM CST
Where
Sherman County, Stratford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.420, -102.070

Hail, Dallam

When
July 17, 3:54 PM CST to 3:55 PM CST
Where
Dallam County, 6.81 mi SSE of Conlen
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -102.180

Hail, Hartley

When
July 17, 4:00 PM CST to 4:01 PM CST
Where
Hartley County, 12.68 mi NE of Hartley
Measured
1.75 in hail
Reported by
Public
Coordinates
36.010, -102.240

Thunderstorm Wind, Deaf Smith

When
July 17, 4:04 PM CST to 4:05 PM CST
Where
Deaf Smith County, 11.05 mi N of Milo Center
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.140, -102.400

The Hereford Fire Department reported that power poles had been blown down at the intersection of County Road 27 and U.S. Highway 385.

Thunderstorm Wind, Deaf Smith

When
July 17, 4:05 PM CST to 4:06 PM CST
Where
Deaf Smith County, 12.55 mi N of Milo Center
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
35.160, -102.430

The broadcast media reported that power lines were on U.S. Highway 385 at the intersection with County Road 25 while several power poles were leaning. The broadcast media also reported that a tin roof and wooden debris were scattered across both sides of U.S. Highway 385 and that large tree branches were strewn across the road.

Hail, Oldham

When
July 17, 4:07 PM CST to 4:08 PM CST
Where
Oldham County, 5.69 mi NW of Wildorado
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -102.280

Thunderstorm Wind, Deaf Smith

When
July 17, 4:07 PM CST to 4:08 PM CST
Where
Deaf Smith County, 8.98 mi N of Milo Center
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
35.110, -102.400

The Hereford Fire Department reported that a few power poles had been blown down about one and a half to two miles north of Ford Road along U.S. Highway 385.

Thunderstorm Wind, Deaf Smith

When
July 17, 4:12 PM CST to 4:13 PM CST
Where
Deaf Smith County, 4.15 mi N of Milo Center
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.040, -102.400

The Hereford Fire Department reported that two power poles had been blown down at the intersection of U.S. Highway 385 and County Road 21.

Thunderstorm Wind, Deaf Smith

When
July 17, 4:48 PM CST to 4:49 PM CST
Where
Deaf Smith County, 5.67 mi W of Hereford
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.500

The Hereford Fire Department reported several trees were blown down near the intersection of Farm to Market Road 1058 and Farm to Market Road 1057. The Hereford Fire Department reported that the damage included several twelve inch diameter dead tree limbs which were blown into the road and multiple four inch diameter live tree branches blown down.

Thunderstorm Wind, Deaf Smith

When
July 17, 4:58 PM CST to 4:59 PM CST
Where
Deaf Smith County, 5.1 mi W of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.820, -102.490

The public reported that a fence had been blown down.

Hail, Wheeler

When
July 17, 6:08 PM CST to 6:09 PM CST
Where
Wheeler County, 1.02 mi SSW of Wheeler
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.436, -100.275

The Wheeler Fire Department reported the hail at 12th Street and Canadian Street.

Hail, Wheeler

When
July 17, 6:10 PM CST to 6:11 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.280

Hail, Wheeler

When
July 17, 6:10 PM CST to 6:11 PM CST
Where
Wheeler County, 1.32 mi WSW of Wheeler
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.440, -100.290

A trained spotter reported that the large hail had broken the windows of a residence.

Hail, Wheeler

When
July 17, 6:30 PM CST to 6:31 PM CST
Where
Wheeler County, 2.07 mi S of Shamrock
Measured
0.88 in hail
Reported by
Public
Coordinates
35.190, -100.250

Hail, Wheeler

When
July 17, 6:36 PM CST to 6:37 PM CST
Where
Wheeler County, Shamrock
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.220, -100.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186836, 186837, 186839, 186842, 186846, 186838, 186844, 186845, 186841, 186847, 186831, 186832, 186833, 186835, 186834.